Numerische Mathematik

, Volume 22, Issue 5, pp 367–391 | Cite as

Difference approximations for singular perturbations of systems of ordinary differential equations

  • L. R. Abrahamsson
  • H. B. Keller
  • H. O. Kreiss


We consider difference methods for the solution of singular perturbations of boundary value problems. The solutions are smooth except in boundary layers of thickness ε|logε|, 0<ε≪1. Various difference schemes with a uniform stepsizeh are considered. In practice,h is usually much larger than the boundary layer regions. Then the difference methods must be choosen with care. It is shown that only approximations of low order accuracy can be used. However, one can increase the accuracy by a Richardson procedure. Asymptotic expansions in powers ofh and ε are given for the solutions of the proposed methods.


Differential Equation Boundary Layer Ordinary Differential Equation Mathematical Method Asymptotic Expansion 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bahvalov, N. S.: On optimization of methods for solving boundary value problems in the presence of boundary layer. Zh. Vychisl. Mat. i Mat. Fiz.9, 841–859 (1969)Google Scholar
  2. 2.
    Dorr, F. W.: The numerical solution of singular perturbations of boundary value problems. SIAM J. Numer. Anal.2, 281–313 (1970)Google Scholar
  3. 3.
    Harris, Jr., W. A.: Singular perturbations of two-point boundary value problems. J. Math. Mech.11, 371–382 (1962)Google Scholar
  4. 4.
    Pearson, C. E.: On a differential equation of boundary layer type. J. Math. Phys.47, 134–154 (1968)Google Scholar
  5. 5.
    Vishik, M. I., Lyusternik, L. A.: Regular degeneration and boundary layer for linear differential equations with small parameter. Uspeki Mat. Nauk12, 3–122 (1957), English transl., Amer. Math. Soc. Transl. (2),20, 239–264 (1962)Google Scholar
  6. 6.
    Wasow, W.: Asymptotic Expansions for Ordinary Differential Equations. New York: Interscience 1965Google Scholar

Copyright information

© Springer-Verlag 1974

Authors and Affiliations

  • L. R. Abrahamsson
    • 1
  • H. B. Keller
    • 2
  • H. O. Kreiss
    • 1
  1. 1.Department of Computer SciencesUppsalaSweden
  2. 2.Calif. Inst. of TechnologyPasadenaUSA

Personalised recommendations